Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Shreveport, LA

May 9, 2002Hempstead County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2002, 11:33 PM CDT for Hempstead County, Arkansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2002, 11:33 PM CDT (04:33 UTC)
Expired
May 10, 2002, 12:30 AM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 146 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 100433
SVRSHV
ARC057-100530-
/NEW.KSHV.SV.W.0139.100433-100530/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 PM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1230 AM CDT

* AT 1133 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF
  BLEVINS...OR ABOUT 13 MILES EAST OF ASHDOWN...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLEVINS AT 1220 AM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1230 AM CDT.

LAT...LON 3372 9393 3364 9385 3389 9353 3383 9366

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:20 PM CDT, 13 minutes earlier.

Area forecast discussion, May 9, 11:20 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 PM CDT THU MAY 9 2002

QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH FOR MOST OF AREA...
ALONG AND NORTH OF A COLD FRONT. HAIL TO GOLFBALL SIZE HAVE BEEN
REPORTED IN STORMS...WHICH DEVELOPED RAPIDLY AS EASTWARD MOVING JET
STREAK TRAVERSED ACROSS TX.

VII

.SHV...NONE.

In the hours before

Local storm report, May 9, 10:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1025 PM CDT THU MAY 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    TYLER                     TX   1.75 INCH HAIL
05/09/02   SMITH                          TROOP HWY AT EAST SOUTHEAST LOOP                                        SOUTHEAST LOOP
                                          REPORTED BY LAW ENFORCEMENT                                   LAW ENFORCEMENT

0955 PM    TYLER                     TX   .88 INCH HAIL
05/09/02   SMITH                          64 EAST AT THE LOOP
                                          REPORTED BY LAW ENFORCEMENT                                        ENFORCEMENT

1005 PM    8 S TYLER                 TX   .88 INCH HAIL
05/09/02   SMITH                          REPORTED BY SPOTTER

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:18 PM CDTSevere Thunderstorm WarningSHVMiller57 min
May 9, 11:29 PM CDTSevere Thunderstorm WarningSHVNevada61 min
May 9, 11:59 PM CDTSevere Thunderstorm WarningSHVHoward61 min
May 10, 12:13 AM CDTSevere Thunderstorm WarningSHVMiller62 min
May 10, 1:42 AM CDTSevere Thunderstorm WarningSHVHempstead63 min
May 10, 3:14 AM CDTSevere Thunderstorm WarningSHVColumbia61 min
May 10, 5:43 AM CDTSevere Thunderstorm WarningSHVLafayette62 min
May 10, 6:17 AM CDTSevere Thunderstorm WarningSHVColumbia58 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.